Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 245, NWS Goodland, KS

July 30, 2004Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 30, 2004, 9:24 PM CDT for Cheyenne County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 9:24 PM CDT (02:24 UTC)
Expired
Jul 30, 2004, 10:00 PM CDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2678 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 310224
SVRGLD
KSC023-310300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM CDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 1000 PM CDT

* AT 820 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTHWESTERN CHEYENNE COUNTY...ABOUT 16 MILES SOUTHEAST OF
  SAINT FRANCIS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN CHEYENNE COUNTY NOW...
  RURAL SOUTHERN CHEYENNE COUNTY...SOUTH OF WHEELER AROUND 950 PM CDT...

LAT...LON 3974 10204 3958 10204 3957 10164 3974 10164

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:03 PM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 30, 3:03 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT FRI JUL 30 2004

.SHORT TERM...(TONIGHT THROUGH MONDAY)
TONIGHT...WATER VAPOR IMAGERY SUGGESTS A WEAK SHORTWAVE MOVING
THROUGH CENTRAL COLORADO THIS AFTERNOON...AND CURRENT TRACK WOULD
TAKE IT INTO SOUTHEASTERN COLORADO. SHORT TERM MODELS IN FAIRLY GOOD
AGREEMENT AND KEEP CONVECTION CONFINED TO THE EXTREME SOUTHWESTERN
ZONES...WITH DAYTIME HEATING OVER THE PALMER. EXPECT THOSE TO
DISSIPATE AFTER SUNSET.

SATURDAY...ANOTHER WAVE WILL CROSS THE FORECAST AREA DURING THE DAY.
ETA AND GFS FASTER WITH THE SYSTEM THAN PREVIOUS RUNS. MOISTURE AND
INSTABILITY AXIS WILL SET UP ACROSS THE FAR EASTERN FORECAST AREA IN
THE AFTERNOON. LATEST TEMPERATURE GUIDANCE SUPPORTS UPPER 90S TO
LOWER 100S...SUFFICIENT TO BREAK THE CAPPING INVERSION. SURFACE
TROUGH/DRY LINE WILL BE THE FOCUS FOR CONVECTIVE INITIATION. IT WILL
BE A TOUGH CALL...AS STORMS MAY INITIATE JUST EAST OF HILL
CITY...BUT ENOUGH UNCERTAINTY EXISTS TO CONTINUE LOW CHANCE POPS IN
NORTON/GRAHAM COUNTY...AND SLIGHT CHANCES FROM MCCOOK TO GOVE.
FURTHER WEST...DOWNSLOPING WINDS WILL DRY OUT THE LOW LEVELS
CONSIDERABLY...ALTHOUGH A FEW ISOLATED HIGH BASED STORMS MAY MAKE IT
INTO THE EXTREME WESTERN ZONES IN THE EVENING.

SUNDAY/MONDAY...UPPER RIDGE BUILDS OVER THE AREA FROM THE SOUTHWEST.
FORECAST PROBLEM WILL BE TEMPERATURES...AS CONVECTION WILL BE
SUPPRESSED OR LIMITED TO ISOLATED HIGH BASED/DRY STORMS WHICH MAY
POP UP IN THE EXTREME HEAT/LIMITED MOISTURE ENVIRONMENT. ONLY
SURFACE FEATURE OF NOTE WILL BE LEE TROUGH...LOCATED NEAR THE KANSAS
AND COLORADO LINE ON SUNDAY...THEN MIGRATING EASTWARD TO BE LOCATED
FROM GRAND ISLAND TO GARDEN CITY ON MONDAY. THUS...DOWNSLOPING WINDS
WILL BE PREVALENT ACROSS THE WESTERN FORECAST AREA ON SUNDAY...AND
THE ENTIRE FORECAST AREA ON MONDAY. OBJECTIVE APPLICATION OF RECENT
850 MB-TO-SURFACE ETA TEMPERATURE BIAS TO FORECAST 850 MB
TEMPERATURES YIELDS SURFACE TEMPERATURES WELL INTO THE 100S BOTH
DAYS. WILL TEMPER THOSE NUMBERS...BUT NOT BY MUCH.

&&

.LONG TERM...(TUESDAY THROUGH FRIDAY)
MODELS IN GOOD AGREEMENT WITH A STRONG UPPER RIDGE TO TAKE UP
RESIDENCE OVER NEW MEXICO THROUGHOUT THE LONG TERM PERIOD. A
DISTURBANCE DIGGING INTO THE PACIFIC NORTHWEST WILL ALLOW THE RIDGE
BUILD NORTHWARD INTO SOUTHERN CANADA BY MIDWEEK. AS THE TROUGH KICKS
OUT ACROSS THE NORTHERN ROCKIES LATE IN THE WEEK...RIDGE WILL BECOME
ELONGATED FROM SOUTHWEST TO NORTHEAST. SOME HINTS THAT TRAILING
DYNAMICS ASSOCIATED WITH THE WAVE WILL CROSS THE CENTRAL ROCKIES ON
FRIDAY...BUT GIVEN THE STRENGTH OF THE RIDGE NOT PERSUADED TO
DEVIATE FROM A PERSISTENCE FORECAST AT THIS POINT. 850 MB
TEMPERATURES HAVE FLUCTUATED SLIGHTLY FROM PREVIOUS RUNS...BUT NOT
ENOUGH TO MAKE ANY SIGNIFICANT CHANGES TO HIGH TEMPERATURES WHICH
WILL BE IN THE UPPER 90S TO LOWER 100S EVERY DAY. WEAK 500 MB FLOW
COMBINED WITH 700 MB TEMPERATURES IN THE MIDDLE TO UPPER TEENS WILL
KEEP CONVECTION TO A MINIMUM...PERHAPS AN ISOLATED HIGH BASED
THUNDERSTORM POPPING IN THE AFTERNOON/EARLY EVENING...AND NO
CONFIDENCE IN WHERE THAT WOULD HAPPEN AT THIS TIME RANGE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jul 30, 11:33 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT FRI JUL 30 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1033 AM MDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK UPPER AIR DISTURBANCE WILL MOVE FROM CENTRAL COLORADO
SOUTHEAST TOWARD THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS
AFTERNOON AND EVENING. EVEN THOUGH AVAILABLE MOISTURE IS
MARGINAL...THIS DISTURBANCE...COMBINED WITH LOW LEVEL LIFT PROVIDED
BY THE PALMER DIVIDE...IS EXPECTED TO PROVIDE AN ATMOSPHERE
SUFFICIENTLY UNSTABLE TO RESULT IN A FEW THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY EVENING IN FAR EAST COLORADO.

IT IS POSSIBLE THAT A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE
WITH DAMAGING WINDS BEING THE MOST LIKELY THREAT. ANY THUNDERSTORMS
THAT DO DEVELOP WILL MOVE FROM NORTHWEST TO SOUTHEAST. THE BEST
CHANCE FOR A THUNDERSTORM...WITH A FEW POSSIBLY BECOMING SEVERE...IS
WEST OF A LINE FROM YUMA TO BURLINGTON COLORADO TO NEAR TRIBUNE
KANSAS. ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO DISSIPATE
BY THE LATE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER BUT SLIGHTLY STRONGER DISTURBANCE WILL MOVE ACROSS THE
TRISTATE AREA LATE SATURDAY AFTERNOON AND EVENING. HOWEVER AVAILABLE
MOISTURE WILL CONTINUE TO DECREASE FROM THE WEST...SO THE BEST CHANCE
FOR THUNDERSTORMS SATURDAY AFTERNOON AND EVENING WILL BE EAST OF
HIGHWAY 83 IN BOTH WEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. SOME
OF THESE COULD BE SEVERE.

FROM SUNDAY THROUGH THE REMAINDER OF THE WEEK A HOT AND DRY UPPER
ATMOSPHERE RIDGE WILL DOMINATE THE WEATHER OVER THE TRISTATE AREA.
SOME OF THE HOTTEST AND DRIEST WEATHER OF THE SUMMER WILL SEVERELY
LIMIT THE CHANCES FOR ANY SIGNIFICANT THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON IN FAR EAST
COLORADO.

RJC

In the hours before

Special weather statement, Jul 30, 3:36 PM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT FRI JUL 30 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302330-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
236 PM MDT (336 PM CDT) FRI JUL 30 2004

...SUMMER TO ARRIVE IN ERNEST ACROSS THE TRI STATE AREA...

AFTER SEVERAL WEEKS OF BELOW NORMAL TEMPERATURES AND ABOVE NORMAL
RAINFALL...THE TRI STATE AREA WILL SEE THE RETURN OF SUMMER BEGINNING
THIS WEEKEND. A LARGE...HOT AND DRY UPPER RIDGE OF HIGH PRESSURE WILL
BEGIN TO BUILD OVER THE HIGH PLAINS AREA FROM THE SOUTHWEST ON
SATURDAY.

BY SUNDAY...AND CONTINUING THROUGH MUCH OF THE UPCOMING WEEK...DRY
AIR...MOSTLY CLEAR SKIES AND HIGH TEMPERATURES REACHING THE 100 TO
105 RANGE EACH AFTERNOON SHOULD BE THE RULE. NIGHT TIME TEMPERATURES
WILL ALSO PROGRESSIVELY RISE AS THE DAY TIME ROAST CONTINUES.
SATURDAY NIGHT LOWS SHOULD RANGE FROM THE UPPER 50S TO MIDDLE 60S...
AND BY THE MIDDLE OF THE WEEK LOW TEMPERATURES ARE EXPECTED TO DROP
ONLY INTO THE MIDDLE 60S TO LOWER 70S.

RESIDENTS OF THE AREA SHOULD PREPARE FOR AN EXTENDED PERIOD OF MUCH
ABOVE NORMAL TEMPERATURES.

RJC/JDK
Local storm report, Jul 30, 8:26 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT FRI JUL 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             11 WSW BURLINGTON       39.24N 102.46W
07/30/2004  0.75 INCH        KIT CARSON         CO   PUBLIC

            COCORAHS OBSERVER

&&

ALANDER
Local storm report, Jul 30, 9:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT FRI JUL 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             BONNY RESERVOIR         39.61N 102.17W
07/30/2004  1.50 INCH        YUMA               CO   TRAINED SPOTTER

            WINDBLOWN 3-4 INCHES DEEP IN SPOTS

&&

ALANDER
Local storm report, Jul 30, 9:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT FRI JUL 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             2 NE HALE               39.65N 102.10W
07/30/2004  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

ALANDER

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.